A parametrised family of Mordell curves with a rational point of order 3

Ajai Choudhry and Arman Shamsi Zargar
Notes on Number Theory and Discrete Mathematics
Print ISSN 1310–5132, Online ISSN 2367–8275
Volume 26, 2020, Number 1, Pages 40—44
DOI: 10.7546/nntdm.2020.26.1.40-44
Download full paper: PDF, 115 Kb

Details

Authors and affiliations

Ajai Choudhry
13/4 A Clay Square, Lucknow – 226001, India

Arman Shamsi Zargar
Department of Mathematics and Applications, Faculty of Science
University of Mohaghegh Ardabili
Ardabil 56199-11367, Iran

Abstract

An elliptic curve defined by an equation of the type y2 = x3 + d is called a Mordell curve. This paper is concerned with Mordell curves for which d = k2; k ∈ ℤ; k ≠ 1. The point (0, k) on such curves is of order 3 and the torsion subgroup of the group of rational points on such Mordell curves is necessarily ℤ/3ℤ. We obtain a parametrised family of Mordell curves y2 = x3 + k2 such that the rank of each member of the family is at least three. Some elliptic curves of the family have ranks 4 and 5.

Keywords

  • Mordell curves
  • Rank of elliptic curves

2010 Mathematics Subject Classification

  • 11D25
  • 11G05

References

  1. Bennett, M., & Ghadermarzi, A. (2015). Mordell’s equation: a classical approach, LMS J. Comput. Math., 18 (1), 633–646.
  2. Elkies, N. D., & Rogers, N. F. (2004). Elliptic curves x3 + y3 = k of high rank, in
    Algorithmic number theory (ANTS-VI), ed. D. Buell, Lecture Notes in Comput. Sci., 3076, Springer, Berlin, 184–193.
  3. Ellison, W. J., Ellison, F., Pesek, J., Stahl, C. E., & Stall, D. S. (1972). The Diophantine equation y2 + k = x3, J. Number Theory, 4 (2), 107–117.
  4. Gebel, J., Pethö, A., & Zimmer, H. G. (1998). On Mordell’s equation, Compos. Math., 110 (3), 335–367.
  5. Hall, Jr., M. (1953). Some equations y2 = x3 − k without integer solutions, J. Lond. Math. Soc. (1), 28 (3), 379–383.
  6. Knapp, A. (1992). Elliptic Curves, Princeton University Press, Princeton.
  7. Lal, M., Jones, M. F., & Blundon, W. J. (1966). Numerical solutions of the Diophantine equation y3x2 = k, Math. Comp., 20 (94), 322–325.
  8. Ljunggren,W. (1963). On the Diophantine equation y2k = x3, Acta Arith., 8 (4), 451–463.
  9. Mordell, L. J. (1914). The Diophantine equation y2 + k = x3, Proc. Lond. Math. Soc. (2), 13 (1), 60–80.
  10. Mordell, L. J. (1920). A statement by Fermat, Proc. Lond. Math. Soc. (2), 18 (1).
  11. Mordell, L. J. (1966). The infinity of rational solutions of y2 = x3 + k, J. Lond. Math. Soc. (1), 41 (1), 523-525.
  12. Mordell, L. J. (1969). Diophantine Equations, Academic Press, London.
  13. Poulakis, D. (1999). The number of solutions of the Mordell equation, Acta Arith., 88 (2), 173–179.
  14. SAGE software, Available online at: http://www.sagemath.org.
  15. Schmitt, S., & Zimmer, H. G. (2003). Elliptic Curves: A Computational Approach, Walter de Gruyter, Berlin.
  16. Silverman, J. H. (1994). Advanced Topics in the Arithmetic of Elliptic Curves, Springer, New York.
  17. Young, M. P. (2015). The number of solutions to Mordell’s equation in constrained ranges, Mathematika, 61 (3), 708–718.

Related papers

Cite this paper

Choudhry, A., & Zargar A. S.(2020). A parametrised family of Mordell curves with a rational point of order 3. Notes on Number Theory and Discrete Mathematics, 26(1), 40-44, doi: 10.7546/nntdm.2020.26.1.40-44.

Comments are closed.